Saturday, February 23, 2019
  • Welcome to the DeeperBlue.com Forums, the largest online community dedicated to Freediving, Scuba Diving and Spearfishing. To gain full access to the DeeperBlue.com Forums you must register for a free account. As a registered member you will be able to:

    • Join over 40,000+ fellow diving enthusiasts from around the world on this forum
    • Participate in and browse from over 496,000+ posts.
    • Communicate privately with other divers from around the world.
    • Post your own photos or view from 7,300+ user submitted images.
    • All this and much more...

    You can gain access to all this absolutely free when you register for an account, so sign up today!

Can Medication for Enlarged Prostate Affect Freediving?

Philip Fennell

Well-Known Member
Mar 23, 2014
186
101
58
51
Hello,

I’m in my early 50s now and I was recently diagnosed with Benign Prostatic Hyperplasia (BPH) which is enlargement of the prostate. One of the issues I’ve had is more frequent nighttime urination for which I was proscribe a drug containing Tamsulosin Hydrochloride. Checking the WDA database it is not a banned substance. Has anyone in the same position as me experienced any observable effects on their freediving, for example a difference in how they feel during a breath-hold? Have you found yourself more hypoxic at the end of a DYN swim that would normally be quite easy for you. Have you felt more lightheaded in general? I’ve had one incidence of passing-out when standing up too quickly.

I have been on the medication for one month now and and my dives don’t feel like they used to.

In addition, I’ve now been prescribed Finasteride to reduce the size of my prostate. It is an alpha-blocker, but not a banned substance either, and I’m wondering if anyone out there have had any experience with this medication too.

Finally, you men in your mid to late forties onwards, if you notice changes like more frequent urination, if you haven’t seen your doctor about it then please do. It could be benign, it might not... in which case early diagnos is vital.
 

prospector

Supporter
Supporter
Apr 25, 2012
72
26
73
69
Georgia strait
Hi I have been on tamsulosin for three years now, haven’t noticed any difficulties with diving , bottom times are as usual. Sometimes I do feel a little light headed, but other than that no severe side effects. I am not a competitive freediver , only a recreational spear fisherman with down times up to two and a half minutes, I don’t push it.
 
OP
OP
Philip Fennell

Philip Fennell

Well-Known Member
Mar 23, 2014
186
101
58
51
Hi I have been on tamsulosin for three years now, haven’t noticed any difficulties with diving , bottom times are as usual. Sometimes I do feel a little light headed, but other than that no severe side effects. I am not a competitive freediver , only a recreational spear fisherman with down times up to two and a half minutes, I don’t push it.
@prospector Thanks for the feedback. It’s good to know you’ve not been overly affected, but it’s interesting you’ve noticed the lightheadedness too.